Alert archive / Vermont / River Flood Warnings in 2017
River Flood Warning 13, NWS Burlington, VT
NWS Burlington, VT issued this river flood warning at Jun 30, 2017, 5:36 AM EDT for Washington County, Vermont. It took effect at Jun 30, 2017, 8:00 AM EDT. It was in force for 13 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2017, 5:36 AM EDT (09:36 UTC)
- In effect from
- Jun 30, 2017, 8:00 AM EDT
- Expired
- Jun 30, 2017, 8:42 PM EDT
- In force
- 13 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- Minor
County Washington County, VT
The radar
The Burlington radar (KCXX), 32 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Winooski River at Waterbury (WATV1).
- Action stage
- 417 ft
- Minor stage
- 419 ft
- Moderate stage
- 421 ft
- Major stage
- 425 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04288040, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
234
WGUS41 KBTV 300936
FLWBTV
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Burlington VT
536 AM EDT Fri Jun 30 2017
...The National Weather Service in Burlington has issued a flood
warning for the following rivers in Vermont...
Winooski River At Waterbury
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
If you live or travel near streams and rivers seek higher ground
immediately at first signs of rising water. Obey all road closure
signs, they are there for your safety. Do not attempt to drive
through flooded areas, most flood deaths occur in automobiles. Turn
around, don't drown!
Stay tuned to developments by listening to noaa weather radio, or by
visiting our web site at: weather.gov.
&&
VTC023-010042-
/O.NEW.KBTV.FL.W.0013.170630T1200Z-170701T0042Z/
/WATV1.1.ER.170630T1200Z.170630T1800Z.170630T1842Z.UU/
536 AM EDT Fri Jun 30 2017
The National Weather Service in Burlington has issued a
* Flood Warning for
The Winooski River At Waterbury.
* until this evening...Or until the warning is cancelled.
* At 4:45 AM Friday the stage was 417.6 feet.
* Flood stage is 419.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Friday morning and continue to
rise to near 419.2 feet by Friday afternoon. The river will fall
below flood stage by late Friday afternoon.
* Impact...At 419.0 feet...Water will flood fields behind the Vermont
State Office Complex in Waterbury. Field flooding will occur from
Waterbury downstream through Richmond.
&&
LAT...LON 4444 7292 4433 7262 4424 7268 4436 7295
$$
JMG1 follow-up statement
981
WGUS81 KBTV 301722
FLSBTV
Flood Statement
National Weather Service Burlington VT
122 PM EDT Fri Jun 30 2017
...The Flood Warning is cancelled for the following rivers in
Vermont...
Winooski River At Waterbury
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
If you live or travel near streams and rivers seek higher ground
immediately at first signs of rising water. Obey all road closure
signs, they are there for your safety. Do not attempt to drive
through flooded areas, most flood deaths occur in automobiles. Turn
around, don't drown!
Stay tuned to developments by listening to noaa weather radio, or by
visiting our web site at: weather.gov.
&&
VTC023-301752-
/O.CAN.KBTV.FL.W.0013.000000T0000Z-170701T0042Z/
/WATV1.1.ER.170630T1050Z.170630T1345Z.170630T1637Z.UU/
122 PM EDT Fri Jun 30 2017
The Flood Warning is cancelled for
The Winooski River At Waterbury.
* At 12:45 PM Friday the stage was 418.9 feet.
* Flood stage is 419.0 feet.
* Fell below flood stage at 12:37 PM Friday.
* Forecast...The river will continue to fall to 416.0 feet by
Saturday morning.
* Impact...At 419.0 feet...Water will flood fields behind the Vermont
State Office Complex in Waterbury. Field flooding will occur from
Waterbury downstream through Richmond.
&&
LAT...LON 4444 7292 4433 7262 4424 7268 4436 7295
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this river flood warning went out at Jun 30, 5:11 AM EDT, 25 minutes earlier.
Area forecast discussion, Jun 30, 5:11 AM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
511 AM EDT Fri Jun 30 2017
.SYNOPSIS...
Warmer and much more humid conditions are expected across the
region through Saturday along with scattered to numerous showers
and thunderstorms, mainly in the afternoon and evening hours.
Drier air will start to move back in for Sunday and Monday,
with a good amount of sunshine and seasonable temperatures
expected for Independence Day.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 510 AM EDT Friday...
...FLASH FLOOD WATCH IN EFFECT THROUGH EARLY SUNDAY...
Well it was quite the night across the North Country as copious
amounts of rain fell from overrunning precipitation and
embedded thunderstorms along a warm front lifting into the
region. About a 50-75 mile swath of 1-1.5" inches fell across
central and northern areas, with about a 25 mile embedded swath
right through the heart of the Champlain Valley registering in
2-3". We're still seeing a decent amount of rain moving through
central areas of the CWA at this hour, but rainfall rates have
dropped off enough that concerns for additional flooding
through sunrise are lowering. As we progress through the day
though, the warm front will lift north of the international
border putting the BTV CWA solidly in the warm sector with a
much warmer and more humid airmass shifting in with PWATs
surging to near 2" this afternoon and evening. This abundance in
heat and humidity combined with scattered mid-level vorts
moving through the flow aloft will lead to sufficient surface
instability to support convective development by mid-day,
lasting into the evening hours. SPC has the region outlooked in
"Slight Risk" with pockets of localized strong winds possible in
stronger downdrafts, but the main threat from any storms will
be flash flooding given the recent rains and saturated soils.
Latest flash flood guidance across the areas hit hardest
overnight indicate it will only take about 1"/hr rates to
produce flooding, so we've issued a flash flood watch to
highlight this potential.
After midnight, we should see a break in convective activity
with the loss of diurnal heating, but with mid-level lapse rates
remaining steep, some elevated instability may still be present
enough to support some isolated showers and storms through the
night.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 510 AM EDT Friday...Saturday's forecast will basically be
a rinse and repeat of Friday as the North Country remains
entrenched in the warm sector with additional convection firing
from mid-day into the evening and overnight. Areal coverage of
showers and storms is likely to be more widespread than Friday
with a more distinct and stronger shortwave lifting through the
region along and ahead of the main cold front. SPC once again
has us in "Slight Risk" with the main threats continuing to be
localized strong winds, but more so flash flooding again as we
remain in a very moist airmass with PWAT's continuing around 2"
combined with whatever rain falls on Friday.
Convective activity should last into the early evening hours
across northern New York, and end by midnight or so across
Vermont with with cold front exiting the region to our east by
dawn Sunday.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 510 AM EDT Friday...Quieter and less humid conditions are
expected heading into the latter part of the weekend and early
next week as the aforementioned cold front shifts east of the
area. The parent upper trough lags well behind the surface front
on Sunday with southwest low/mid level flow persisting, but the
main shortwave trough doesn't look to swing through until late
Sunday afternoon and overnight. By this point PWATs are back
down around 1" so perhaps some scattered showers are possible
across the northern zones, but most of the region should be dry.
Outside of a few terrain driven showers Monday afternoon, the
remainder of the forecast through Wednesday looks fantastically
dry, especially after such a wet period ending this week. High
pressure will build over the region with an abundance of sunny
skies and seasonal temperatures expected. Near perfect 4th of
July weather is in the forecast, with highs in the 70s,
dewpoints in the 50s and no rain.
While far out on the edge of forecast reliability, the end of
next week looks potentially active again with a return of
1.5-2" PWATs and possibly another dose of heavy rain. Ugh.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
Through 00Z Thursday...A widespread mix from VFR to LIFR across
the the region as heavy showers thunderstorms move through the
area. Stations will bounce back and forth as convection moves
through, bringing rapid changes in flight categories. Things
look to rebound briefly tomorrow morning back to a mix of
VFR/MVFR before the next round of showers and thunderstorms move
in after 16Z. Coverage will be spotty so have opted mainly for
VCSH and 3-4SM in showers for tomorrow, but continued
thunderstorm activity is expected.
Winds will remain SSE overnight at 05-10 knots before shifting
SSW tomorrow at 05-10 knots with some gusts up to 15 knots.
Outlook...
Saturday: VFR. Breezy. Chance SHRA...Slight Chance TSRA.
Saturday Night: VFR. Likely SHRA...Slight Chance TSRA.
Sunday: VFR. Chance SHRA.
Sunday Night: VFR. Slight Chance SHRA.
Monday: VFR. Chance SHRA...Slight Chance TSRA.
Monday Night: VFR. Slight Chance SHRA.
Independence Day: VFR. Slight Chance SHRA.
&&
.HYDROLOGY...
As of 510 AM EDT Friday...Areal rainfall over the past 24 hours
per radar based MRMS data and automated gages estimates 1.5-3"
has fallen across central and northern portions of the North
Country. With additional basin average rainfall of 1-2" expected
over the next 24-48 hours and a very high probability of
isolated cores of higher amounts from afternoon thunderstorms
the threat for localized flash flooding remains high, and thus
we've issued a flash flood watch for today through Saturday.
While flash flooding remains the main threat, some main-stem
rivers are rising rapidly this morning, and a few river flood
warnings are possible.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flash Flood Watch from 11 AM EDT this morning through late
Saturday night for VTZ001>010-016>018.
NY...Flash Flood Watch from 11 AM EDT this morning through late
Saturday night for NYZ026>031-034-035-087.
&&
SYNOPSIS...Lahiff
NEAR TERM...Lahiff
SHORT TERM...Lahiff
LONG TERM...Lahiff
AVIATION...Verasamy
HYDROLOGY...FirstHazardous weather outlook, Jun 30, 3:40 AM EDT, 1 hour 56 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 340 AM EDT Fri Jun 30 2017 NYZ026>031-034-035-087-VTZ001>010-016>018-010745- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Eastern Franklin- Eastern Chittenden-Eastern Addison- 340 AM EDT Fri Jun 30 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH LATE SATURDAY NIGHT... This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont and northwest Vermont. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VTZ011-012-019-010745- Western Rutland-Windsor-Eastern Rutland- 340 AM EDT Fri Jun 30 2017 This Hazardous Weather Outlook is for southern Vermont. .DAY ONE...Today and Tonight. Scattered to numerous showers and thunderstorms will develop during the afternoon hours. Any thunderstorm will have the potential to produce locally heavy rain and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered to numerous showers and thunderstorms will develop during Saturday afternoon. Any thunderstorm will have the potential to produce locally heavy rain and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 30, 12:04 AM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1204 AM EDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM FLASH FLOOD MALONE 44.85N 74.29W
06/29/2017 FRANKLIN NY 911 CALL CENTER
COUNTY ROUTE 25 FLOODED
&&
EVENT NUMBER BTV1701985
MANNINGLocal storm report, Jun 30, 1:36 AM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
136 AM EDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM FLASH FLOOD 2 NNW WINOOSKI 44.52N 73.20W
06/30/2017 CHITTENDEN VT LAW ENFORCEMENT
COLCHESTER POLICE REPORT FLOODING ON MALLETS BAY AVENUE
AT PINE ISLAND ROAD
&&
EVENT NUMBER BTV1701986
JMGLocal storm report, Jun 30, 5:36 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
536 AM EDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM HEAVY RAIN 2 NNE WATERBURY CENTER 44.40N 72.70W
06/30/2017 M2.90 INCH WASHINGTON VT TRAINED SPOTTER
24 HOUR RAINFALL.
&&
EVENT NUMBER BTV1701987
LAHIFFThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 11:09 PM EDT | Flash Flood Warning | BTV | Chittenden, Franklin, Grand Isle, Lamoille, Washington | 3 hr |
| Jun 30, 2:24 AM EDT | Areal Flood Warning | BTV | Addison, Caledonia, Chittenden, Essex, Grand Isle, Lamoille and 2 more | 6 hr |
| Jun 30, 3:34 AM EDT | Flash Flood Watch | BTV | Addison, Caledonia, Chittenden, Essex, Franklin, Grand Isle and 4 more | 47 hr |
| Jun 30, 8:54 AM EDT | River Flood Warning | BTV | Chittenden | 23 hr |
| Jun 30, 4:39 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 51 min |
| Jun 30, 5:06 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Rutland, Windsor | 39 min |
Nearby
River Flood Warnings in Vermont, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.